The Carroll County Health Department issued an overdose alert Wednesday afternoon, warning the community that multiple overdoses have been reported in the previous 24 hours.

A Health Department media release did not specify how many overdoses had occurred by Wednesday afternoon, but health officials have previously stated that a minimum of four is generally the threshold for calling for an “alert.”

Advertisement

While the media release noted that the exact cause for this spike in overdoses is not known, the presence of powerful synthetic opioids drugs, such as fentanyl, showing up in street drugs or even in counterfeit pharmaceutical pills — Percocet or even Xanax — can lead to people taking unexpectedly powerful doses of opioid drugs and overdoses.

According to the Health Department, signs of an opioid overdose include:

Slow, shallow breathing or not breathing;

Slow heartbeat or no heartbeat;

⋅Not waking up or not responding to voice or touch;

⋅Limp body;

⋅Choking or gurgling sounds, vomiting;

⋅Pale, clammy skin; blue or gray lips and fingertips;

⋅Small, constricted “pinpoint pupils.

If you think someone is overdosing:

⋅Call 9-1-1 immediately;

⋅Administer naloxone, if available;

Stay with the person until medical help arrives.

And keep in mind, Maryland’s Good Samaritan Law protects people from arrest or prosecution who help someone who is overdosing for several drug- or alcohol-related crimes.

Advertisement
Advertisement
Advertisement